Florida, 2013

Damaging Wind in Florida, July 27, 2013

July 27, 2013 · NWS MLB · 1 event in 1 county or zone

A line of thunderstorms moved east across Seminole and Orange Counties. One storm within the line became severe and produced a microburst with peak winds of 76 mph measured at the Orlando-Sanford Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A line of thunderstorms moved east across Seminole and Orange Counties. One storm within the line became severe and produced a microburst with peak winds of 76 mph measured at the Orlando-Sanford Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 27, 1:18 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 1:18 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
218 PM EDT SAT JUL 27 2013

.DISCUSSION...

CURRENTLY/TONIGHT...WEAK LOW PRESSURE IS GETTING ABSORBED INTO
FRONTAL BOUNDARY OFFSHORE. A MORE DIFFUSE WEST COAST SEA BREEZE
WILL CONTINUE TO GENERATE SHOWERS AND STORMS INTO THE AFTERNOON
AS IT HEADS EAST WITH BEST COVERAGE EXPECTED WHERE EAST/WEST
COAST SEA BREEZE BOUNDARIES COLLIDE. THIS LOOKS TO OCCUR FROM
VOLUSIA COUNTY SOUTHWARD TO OKEECHOBEE COUNTY LATER THIS
AFTERNOON. A WEAK WESTERLY STEERING FLOW WILL PUSH SOME OF THIS
ACTIVITY THAT FORMS FROM THE COLLISION BACK TOWARD THE COAST.
CONVECTION WILL DIMINISH INTO THIS EVENING WITH CLOUD COVER
DECREASING OVERNIGHT. TEMPERATURES WILL FALL INTO THE LOW/MID
70S.

SUNDAY...SHORTWAVE IN THE BASE OF LARGER U/L TROUGH OVER THE
EASTERN CONUS WILL MOVE THROUGH NORTHERN FLORIDA TOMORROW WITH
AXIS OF THE SUBTROPICAL RIDGE REMAINING SOUTH OF THE AREA. THIS
WILL GENERATE A LIGHT WESTERLY FLOW WHICH WILL CONTINUE TO
INCREASE MOISTURE OVER THE REGION. THIS HIGHER MOISTURE PLUS ADDED
FORCING AND INCREASED INSTABILITY FROM THE PASSING SHORTWAVE WILL
INCREASE RAIN CHANCES SLIGHTLY INTO TOMORROW UP TO 40-50 PERCENT
WITH BEST RAIN CHANCES OVER THE INTERIOR AND NEAR THE VOLUSIA
COAST WITH ANY BOUNDARY COLLISIONS. SHOULD CONTINUE TO SEE ENOUGH
SUNSHINE EARLIER IN THE DAY FOR HIGHS TO REACH THE LOW 90S ACROSS
THE INTERIOR WITH UPPER 80S/AROUND 90 DEGREES ALONG THE COAST.

MON-FRI...(PREVIOUS DISCUSSION) UPPER LEVEL TROUGH LIFTS NORTH
MON-TUE AND IS REPLACED BY UPPER LEVEL HIGH THAT STRETCHES ACROSS
THE SOUTHEAST AND FLORIDA. THE AXIS OF THE HIGH PRESSURE RIDGE
MEANDERS UP AND DOWN THE NORTH HALF OF THE PENINSULA RESULTING IN
AN EXTENDED PERIOD OF ONSHORE FLOW. SAFE TO SAY THAT THE EAST
COAST SEA BREEZE WILL FORM INDIAN RIVER TO MARTIN COUNTIES BY
EARLY AFTERNOON AND PUSH INLAND THE FURTHEST OVER THE SOUTHERN
AREA EACH DAY. SCATTERED...30 TO 40 POP...EACH AFTERNOON AND 20
POP EVENING. HIGHS UPPER 80S AT THE COAST DUE TO THE SEA BREEZE
HINDERING MUCH DAYTIME WARMING PAST EARLY AFTERNOON TO THE LOWER
90S INLAND.

&&

.AVIATION...BEST SHOWER AND STORM COVERAGE NOW LOOKS TO OCCUR
FROM VOLUSIA COUNTY SOUTHWARD THROUGH OKEECHOBEE COUNTY WITH THE
COLLISION BETWEEN OUTFLOW AND SEA BREEZE BOUNDARIES INTO LATE
AFTERNOON. TEMPO IFR/MVFR CONDS WILL OCCUR WITH THIS ACTIVITY AS
IT SHIFTS SLOWLY EASTWARD TOWARD THE COAST. CONVECTION WILL
DIMINISH INTO THE EVENING WITH VFR CONDS GENERALLY EXPECTED
OVERNIGHT. MAY SEE PATCHY IFR/MVFR FOG REDEVELOP BTW 10-13Z SUN
MORNING. SLIGHTLY HIGHER MOISTURE AND INCREASED INSTABILITY WILL
LEAD TO SCATTERED AFT SHOWERS AND STORMS AGAIN TOMORROW.

&&

.MARINE...

TONIGHT/SUN...A FEW SHOWERS/STORMS MAY BE ABLE TO PUSH OFFSHORE
LATE AFT INTO EARLY EVENING OTHERWISE BEST RAIN CHANCES WILL EXIST
OVER THE GULF STREAM WATERS OVERNIGHT. ONSHORE FLOW WILL BECOME
S/SW INTO TONIGHT WITH WINDS INCREASING UP TO 10-15 KNOTS. ON
SUNDAY WINDS NEAR THE COAST WILL BECOME E/SE AS EAST COAST SEA
BREEZE DEVELOPS IN THE AFT AND MOVES INLAND. SEAS INCREASING TO
2-3 FEET.

MON-WED...(PREVIOUS DISCUSSION) WINDS SHIFT TO THE SOUTHEAST
MONDAY AFTERNOON AS A RESULT OF THE SURFACE RIDGE AXIS MOVING
NORTHWARD UP THE PENINSULA. MODERATE SOUTHEAST WINDS CONTINUE
TUESDAY THROUGH FRIDAY. THE WAVE WATCH MODEL CONTINUES TO FORECAST
A SMALL BUT INCREASING LONG PERIOD SWELL STARTING LATE MONDAY AND
LASTING THROUGH THURSDAY THEN DECREASING PERIODS STARTING FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  91  73  91 /  20  40  20  30
MCO  73  93  74  93 /  20  50  20  30
MLB  73  89  74  90 /  20  30  20  30
VRB  72  89  74  90 /  20  30  20  30
LEE  75  93  75  94 /  20  50  20  30
SFB  75  93  75  94 /  20  50  20  30
ORL  75  93  76  94 /  20  50  20  30
FPR  72  88  73  89 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECAST/AVIATION...WEITLICH/BOWEN
RADAR/IMPACT WX....PENDERGRAST
Hazardous weather outlook, Jul 27, 4:50 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
550 AM EDT SAT JUL 27 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-272200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
550 AM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A LIGHT WEST TO NORTHWESTERLY FLOW OVER CENTRAL FLORIDA WILL
COMBINE WITH WEAK INSTABILITY TO ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP TODAY. THUNDERSTORMS WILL MOST NUMEROUS OVER THE INTERIOR
ALONG AND EAST OF THE FLORIDA TURNPIKE THIS AFTERNOON AS THE EAST
AND WEST COAST SEABREEZES COLLIDE. STORMS WILL PUSH BACK TOWARD
THE COAST AROUND 10 MPH BUT MOST ARE EXPECTED TO DISSIPATE BEFORE
THEY MOVE OFFSHORE. CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
THREAT FROM ANY STORMS THAT DEVELOP TODAY. WIND GUSTS BETWEEN 40
AND 50 MPH MAY OCCUR AS WELL.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON...MOVING EAST AROUND 10 KNOTS. SOME STORMS WILL BE
CAPABLE OF PRODUCING GUSTS UP TO 45 KNOTS ACROSS INLAND LAKES. A
FEW STORMS MAY PUSH OFFSHORE AS WELL...BUT MOST ARE EXPECTED TO
DISSIPATE BEFORE DOING SO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED AFTERNOON AND EVENING LIGHTNING STORMS WILL OCCUR OVER
CENTRAL FLORIDA THROUGH MOST OF NEXT WEEK. HIGH PRESSURE WILL
BUILD OVER THE AREA BY EARLY NEXT WEEK...FOCUSING STORMS OVER THE
INTERIOR. THE PRIMARY THREATS WILL BE FREQUENT LIGHTNING
STRIKES...GUSTY WINDS AND HEAVY DOWNPOURS. RIP CURRENT THREATS
WILL INCREASE BY THE MIDDLE OF NEXT WEEK AS WELL AS WINDS SHIFT TO
THE SOUTHEAST AND PUSH A SMALL SWELL INTO THE LOCAL ATLANTIC.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

The radar

The Melbourne radar (KMLB), 93 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
July 27, 3:28 PM EST
Where
Seminole County, (Sfb)sanford Arpt
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
28.780, -81.230

The ASOS at Sanford-Orlando Airport (KSFB) measured peak winds from the south of 76 mph as a thunderstorm produced a severe microburst at the airport. Tower personnel reported a loaded luggage cart was blown over onto an active taxiway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457145.